Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 11, 2003, 1:11 AM CDT for Fayette County, Shelby County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 1:11 AM CDT (06:11 UTC)
- Expired
- May 11, 2003, 1:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Fayette County, TN, Shelby County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
| May 10, 11:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
182 WUUS54 KMEG 110611 SVRMEM TNC047-157-110645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 111 AM CDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN SOUTHWEST TENNESSEE SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 145 AM CDT. * AT 105 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BOLTON...MOVING EAST AT 60 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 145 AM CDT INCLUDE... ARLINGTON...EADS... GALLAWAY...BRADEN... OAKLAND... SOMERVILLE... .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3539 8981 3516 8982 3517 8920 3539 8923
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:41 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, May 10, 6:41 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 641 PM CDT SAT MAY 10 2003 SEVERE THUNDERSTORMS MOVING NORTHEASTWARD AT 55 MPH ACROSS WEST CENTRAL AND NORTH CENTRAL ARKANSAS WILL SOON ENTER THE NORTHWEST CORNER OF THE MID SOUTH. THE PRESENT ZONE FORECAST IS ON TRACK BUT WILL HAVE TO BE UPDATED AS NEW SEVERE WEATHER WATCHES ARE ISSUED DURING THE REMAINDER OF THIS EVENING INTO EARLY SUNDAY MORNING. .MEG...NONE.
Hazardous weather outlook, May 10, 4:15 PM CDT, 8 hours 56 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 415 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING AND EARLY TONIGHT NORTHWEST OF THE JONESBORO AREA AND THE MISSOURI BOOTHEEL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE MISSOURI BOOTHEEL...THE REST OF EAST ARKANSAS...ALL OF WEST TENNESSEE AND THE NORTHWEST HALF OF NORTH MISSISSIPPI. THE MODERATE RISK AREA IS NORTHWEST OF AN OXFORD TO CORINTH LINE. THIS INCLUDES JONESBORO...MEMPHIS...DYERSBURG...JACKSON AND CLARKSDALE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE REMAINDER OF THE MID-SOUTH...INCLUDING OXFORD AND TUPELO. A STRONG COLD FRONT WILL MOVE THROUGH THE MID-SOUTH TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY IN ADVANCE OF THE FRONT AS IT MOVES THROUGH THE AREA. DAMAGING WINDS ARE THE MAIN THREAT WITH THESE STORMS...BUT ISOLATED TORNADOES AND LARGE HAIL ARE ALSO POSSIBLE. THE CHANCE FOR TORNADOES WILL BE HIGHER NORTH AND WEST OF THE JONESBORO AREA. THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHEAST ARKANSAS JUST BEFORE 9 PM...CROSS THE MISSISSIPPI RIVER AROUND MIDNIGHT...AND REACH NORTHEAST MISSISSIPPI BY 3 AM SUNDAY MORNING. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY AND THURSDAY...BUT AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
In the hours before
Local storm report, May 10, 11:50 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM PARAGOULD AR WIND DAMAGE
05/10/03 GREENE LARGE TREE LIMBS DOWN.
REPORTED BY HAM RADIO
OPERATOR.
1102 PM SENATH MO 60 MPH WIND GUST
05/10/03 DUNKLIN REPORTED BY SPOTTER.
1115 PM SENATH MO WIND DAMAGE
05/10/03 DUNKLIN 60 TO 70 MPH WINDS. 8
INCH DIAMETER TREE DOWN.
REPORTED BY SPOTTER.
1120 PM CARUTH MO WIND DAMAGE
05/10/03 DUNKLIN POWERLINES DOWN. REPORTED
BY DUNKLIN COUNTY
SHERIFFS OFFICE.Special weather statement, May 10, 11:50 PM CDT, 1 hour 21 minutes before
TNZ003-020-110530- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1150 PM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GIBSON AND WEAKLEY COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 21 MILES NORTHWEST OF MARTIN TO 21 MILES WEST OF DYER AT 1150 PM CDT...MOVING EAST AT 50 MPH. PEOPLE IN GIBSON AND WEAKLEY COUNTIES...INCLUDING THE CITIES OF MARTIN AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 11, 12:27 AM CDT, 44 minutes before
TNZ052-110615- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1227 AM CDT SUN MAY 11 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 10 MILES WEST OF JACKSON TO 4 MILES SOUTH OF MERCER AT 1227 AM CDT...MOVING EAST AT 45 MPH. TREES AND POWER LINES WERE REPORTED DOWNED IN BRIGHTON AND MUNFORD IN TIPTON COUNTY IN ASSOCIATION WITH THESE STORMS. PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 11, 12:32 AM CDT, 39 minutes before
TNZ004-110545- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1232 AM CDT SUN MAY 11 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 8 MILES NORTHWEST OF COTTAGE GROVE TO DRESDEN TO GREENFIELD IN WEAKLEY COUNTY AT 1232 AM CDT...MOVING EAST AT 55 MPH. DAMAGING WINDS ARE LIKELY WITH THIS STORM. PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR THIS STORM CLOSELY. WARNINGS MAY BE NECESSARY SHORTLY.
Local storm report, May 11, 12:51 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1251 AM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM PARAGOULD AR WIND DAMAGE
05/10/03 GREENE LARGE TREE LIMBS DOWN.
REPORTED BY HAM RADIO
OPERATOR.
1102 PM SENATH MO 60 MPH WIND GUST
05/10/03 DUNKLIN REPORTED BY SPOTTER.
1115 PM SENATH MO WIND DAMAGE
05/10/03 DUNKLIN 60 TO 70 MPH WINDS. 8
INCH DIAMETER TREE DOWN.
REPORTED BY SPOTTER.
1120 PM CARUTH MO WIND DAMAGE
05/10/03 DUNKLIN POWERLINES DOWN. REPORTED
BY DUNKLIN COUNTY
SHERIFFS OFFICE.
1130 PM SENATH MO WIND DAMAGE
05/10/03 DUNKLIN TREES DOWN. REPORTED BY
SPOTTER.
1140 PM LEACHVILLE AR WIND DAMAGE
05/10/03 MISSISSIPPI TREES DOWN. REPORTED BY
SPOTTER.
1200 AM SENATH MO FLOODING
05/11/03 DUNKLIN HOME/BUSINESS FLOODED.
REPORTED BY SPOTTER.
1215 AM UNION CITY TN WIND DAMAGE
05/11/03 OBION BUILDING DAMAGED.
REPORTED BY SPOTTER.
1215 AM BRIGHTON TN WIND DAMAGE
05/11/03 TIPTON TREES AND POWERLINES
DOWN. REPORTED BY TIPTON
COUNTY SHERIFFS OFFICE.
1215 AM MUNFORD TN WIND DAMAGE
05/11/03 TIPTON TREES DOWN. REPORTED BY
FIRE DEPARTMENT.
1215 AM DRUMMONDS TN WIND DAMAGE
05/11/03 TIPTON TREES DOWN AT DRUMMONDS
RD AND DOLAN RD. REPORTED
BY SPOTTER.
1215 AM UNION CITY TN WIND DAMAGE
05/11/03 OBION BUILDINGS HEAVILY
DAMAGED. REPORTED BY
SPOTTER.
1215 AM TROY TN WIND DAMAGE
05/11/03 OBION BUILDINGS DAMAGED.
REPORTED BY OBION COUNTY
EMA.
1220 AM DRUMMONDS TN WIND DAMAGE
05/11/03 TIPTON TREES AND POWERLINES
DOWN. REPORTED BY
SPOTTER.
1220 AM COVINGTON TN WIND DAMAGE
05/11/03 TIPTON TREES AND POWERLINES
DOWN. REPORTED BY
SPOTTER.
1238 AM DRESDEN TN WIND DAMAGE
05/11/03 WEAKLEY TREES AND POWERLINES
DOWN. REPORTED BY WEAKLEY
COUNTY SHERIFFS OFFICE.
1240 AM 3E BROWNSVILLE TN WIND DAMAGE
05/11/03 HAYWOOD TREES DOWN ALONG HWY 70.
ONE TREE ON A VEHICLE.
REPORTED BY HAYWOOD
COUNTY SHERIFFS OFFICE.Special weather statement, May 11, 1:02 AM CDT, 9 minutes before
TNZ054-110645- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 102 AM CDT SUN MAY 11 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENDERSON COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF BARGERTON TO 9 MILES SOUTHWEST OF LEXINGTON AT 102 AM CDT...MOVING EAST AT 55 MPH. TREES WERE REPORTED DOWNED IN BROWNSVILLE IN HAYWOOD COUNTY IN ASSOCIATION WITH THESE THUNDERSTORMS. PEOPLE IN HENDERSON COUNTY...INCLUDING THE CITY OF LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:30 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 30 min |
| May 10, 11:58 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 32 min |
| May 11, 12:01 AM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 44 min |
| May 11, 12:21 AM CDT | Severe Thunderstorm Warning | MEG | Haywood | 39 min |
| May 11, 12:39 AM CDT | Severe Thunderstorm Warning | MEG | Crockett, Henry, Madison | 51 min |
| May 11, 1:13 AM CDT | Severe Thunderstorm Warning | MEG | Henderson | 47 min |
| May 11, 1:34 AM CDT | Severe Thunderstorm Warning | MEG | Decatur | 41 min |
| May 11, 2:06 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 29 min |
| May 11, 2:19 AM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 26 min |
| May 11, 2:45 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 30 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.